Evidence-Based Answers

Evidence Central™ is an integrated web and mobile solution that helps clinicians quickly answer etiology, diagnosis, treatment, and prognosis questions using the latest evidence-based research.

Browse

Evidence Central for Mobile Devices

Evidence Central iOS iPhone iPad Android

Evidence Central from Unbound Medicine, available for iOS® and Android™, is optimized for each platform and features superior navigation, so answers are easy to find at the bedside or anywhere they’re needed. Learn More

Word of the Day

Discontinuing warfarin therapy indefinitely after GI bleeding assoc with worse outcomes

Clinical Question:
In patients with warfarin-associated gastrointestinal bleeds, does discontinuing warfarin therapy after the index bleeding event affect outcomes?

Bottom Line:
For patients using warfarin therapy who experience gastrointestinal (GI) bleeds, discontinuing anticoagulation with warfarin altogether is associated with an increased risk of thrombosis and death. (LOE = 2b)

Reference:
Witt DM, Delate T, Garcia DA, et al. Risk of thrombembolism, recurrent hemorrhage, and death after warfarin therapy interruption for gastrointestinal tract bleeding. Arch Intern Med 2012;Sep 17:[Epub ahead of print].  [PMID:22987143]

Study Design:
Cohort (retrospective)

Funding:
Industry

Allocation:
Uncertain

Setting:
Inpatient (any location) with outpatient follow-up

Synopsis:
Using administrative and clinical databases, these investigators identified 442 patients who were hospitalized for a GI bleed and were taking warfarin prior to the index bleed. The group was further divided into those who continued or resumed warfarin (n = 260) and those who discontinued warfarin (n = 182) following the bleed.The mean age of both groups was 74 years and the most common indication for warfarin therapy was prevention of atrial fibrillation-related embolism. Patients in the group that discontinued warfarin were older (78 years vs 72 years; P < .001) and were more likely to have an unidentified source of GI bleed (27% vs 17%; P = .01); patients who resumed therapy were more likely to have a prosthetic heart valve indication for warfarin (15% vs 1%; P < .001) and a GI bleed localized to the rectum and anus area (20% vs 7%; P < .001). The authors used propensity scoring to adjust for such differences. After adjusting for variables, including age, comorbidities, and propensity scores, continuing/resuming warfarin therapy was associated with a decreased risk of thrombosis (5.5% vs 0.4%; hazard ratio [HR] = 0.05; 95% CI, 0.01-0.58) at 90 days, as well as a lower mortality rate (HR = 0.31; 0.15-0.62). There was no association with an increased risk of recurrent GI bleed in the group that continued or resumed therapy.

RSS FEED

Site Licenses

Site license

Site Licenses are available for schools, universities, hospitals, government agencies, and companies. For more information, contact us.